facebook
twitter
rss
account
search
search
 

Osteoporosis drug may pose dental hazard

May 26, 2010 at 6:38 PM   |   Comments

CHICAGO, May 26 (UPI) -- People taking bisphosphonates need to know the drug may affect oral health, U.S. dental researchers warn.

Those taking bisphosphonates to treat osteoporosis should tell their dentists because there is a 3 percent to 12 percent chance those who receive bisphosphonate therapy may develop bone damage to the jaw -- oral osteonecrosis -- when getting dental surgery.

The study, published in the Journal of the American Dental Association, found 82 percent of the study participants could not recall receiving information about the risk of experiencing adverse reactions, including the condition known as oral osteonecrosis.

"The results of our small study show that patients who take bisphosphonates may not be aware that bisphosphonate-associated osteonecrosis of the jaw can develop after they undergo invasive dental care," the study authors said in a statement. "We believe that a more effective communication process between prescribing physicians, dentists and patients using bisphosphonates is needed."

The researchers interviewed 73 participants -- 71 women and two men ranging in ages 44-88 -- who were undergoing both bisphosphonate treatment and routine dental clinic care.

© 2010 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
Recommended UPI Stories
Featured UPI Collection
trending
2014: The Year in Music [PHOTOS]

2014: The Year in Music [PHOTOS]

Most Popular
1
New data shows Melbourne is most well-rested city in the world
2
A child's early drawings might predict intelligence later on
3
Study: Women say love makes sexual relationships better
4
Daughters more likely than sons to care for elder parents
5
Physically fit kids have more white brain matter
Trending News
Video
x
Feedback